The following blog post is simply a presentation of my experiences with taking anti-psychotic medications and is not intended to be gospel as to how all medications work or be a replacement for the sound advice of a practicing physician.

When dealing with psychosis, the side effects of taking medications can be worse than the symptoms of the illness they are designed to treat. In my experiences I can say that in some cases certain medications can make things worse; it all comes down to finding the right medication that works for you. It’s a trial and error process that takes a considerable amount of time and patience where you and your doctor must be open and honest about all concerns. This is why it so important to develop open dialogue with a doctor you feel comfortable with; if this currently is not the case, find a new one. The list of side effects can be extensive and intimidating but sticking to a consistent regimen of taking the prescribed dose at the same time can yield positive results.

In my experience with my first antipsychotic it caused me to need a minimum of 10 hours of sleep to be moderately functional and I also developed a voracious appetite. I was never full and I was constantly eating so much so that I gained roughly 20 to 30 pounds in a few months. There were also sexual side effects as well. I also developed ‘breasts,’ and as a male this was somewhat disconcerting (this is one of the listed side effects). I brought these concerns to my psychiatrist at the time, who simply brushed them off claiming that it was the medications that were making me ‘functional’. I bit the bullet and continued to take the medications until I decided abruptly to discontinue using them. Big mistake.

Although I had lost all my excess weight unhealthily, my symptoms recurred and I was back at the hospital prescribed a higher dose of the same medication. I again began taking the medication for a short period of time until I met with a more open psychiatrist who listened to my concerns about the side effects. I did some of my own research and recommended a weight neutral medication that I had read about and she concurred, but warning me of the tendency of this medication to cause a feeling of uneasiness as if you can’t sit still and have to keep moving. I thought I would give it a try, and [when I did] to my displeasure I couldn’t sit still and had to move around as she warned. It was horrible, and lasted for a few days. The sensation of needing to move would come and go for about a week and sleep became difficult. Luckily this was just a phase, and I now I can take this medication with no side effects at all and it keeps me stable and functioning.

The main take away from this blog post is that if you are reading this and are struggling with medications just know that it is possible to find a medication with little to no side effects, however medications affect everyone differently. Don’t be afraid to experiment (with the consent of a doctor of course) and it is this willingness to try a new medication that has allowed me to thrive.

About

Mental Vagabond is a 24 year old who suffered from psychosis and delusional disorder. He is currently receiving mental health treatment and is on the road to a full recovery. He hopes to share his experiences to help those who may be going through similar problems to learn that they are not alone and that there is hope. Follow his story on HMC's Supportive Minds Blog.

Connect with us

@healthy_minds
@healthymindscanada